I will be going to see my doctor about two different things. One, I'm sure I'm bipolar. I have the up and down mood swings, delusional thought, paranoia, hopeless then so happy I feel almost high, sleepless. Anyways , I need a mood stabilizer. But, I also desperately need to lose weight. My appetite is fierce . I feel out of control . I can maintain my weight but when restricting calories to lose weight I binge because I am so unbelievably hungry. Even at 1500 calories a day. I eat whole, as close to organic as possible, I work out, I'm in a spiritual program and yet my mood swings and appetite or ( B.E.D) or not getting better. I've put over a year's worth of work on my mind body and soul and it's to much. I'm not getting better in either department. So my question is, do you know of a mood stabilizer that is also a appetite suppressant or a combo that works? I don't want to be like hey doc I need Valium and phentermine because I know those don't mix. Or do they?
Hi, nina! First of all, Valium is not a mood stabilizer it's a benzodiazepine sedative which is highly addictive unless you have great self-control. Your symptoms ARE classic Bipolar from the sounds of it so you'd be looking for the mood stabilizer, lithium, or one of the anticonvulsant medications like Topamax or Lamictal which have some stabilizing properties. Some actually have weight loss as a side effect.
They can be safely taken with phentermine under a doctor's close supervision. You might also find that as your condition improves your appetite will subside. Binge eating, alcohol/drug abuse, gambling, spree shopping, etc., are all forms of self-medication common in Bipolar disorder.
Feel free to post with any questions or concerns you might encounter. We're not professionals but we'd be happy to share experiences, offer advice, and lend support.
Best wishes, Wildcat
The mood stabilizer I am on is Trileptal and it has not been a weight gainer for me even at 1200 mg. I am also on Metformin for appetite control usually not prescribed unless your blood sugar is high. Topamax helps some people. Hope it helps I have been on these for awhile now and have been on other combinations so I know some can put on weight for most people rather quickly. Please ask questions and read about your meds.
I know exactly how you feel with the weight gain. I have found thst Lamictal is the best. It doesn't curb your appetite ... I don't think you will find one that does, unfortunately, but I've not experienced any weight gain with this one whereas I did with others... Such as Depakote. Good luck and know you are not alone in this. I know it is soooo frustrating!!
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 15 Sep 2011 • 3 answers
Updated 20 Jun 2011 • 3 answers
Updated 15 Nov 2011 • 4 answers
Updated 17 Jan 2014 • 2 answers
Systemic Lupus Erythematosus - Hi! I've recently been diagnosed with Osteoarthritis & Lupus. It took
Updated 25 Aug 2016 • 2 answers